Nebraska, 2008

Hail in Nebraska, August 4 to 5, 2008

August 4 to 5, 2008 · NWS LBF · 3 events in 2 counties and zones

Isolated thunderstorms developed over the eastern Panhandle and southwest Nebraska late on August 4th and continued producing hail until the early morning hours of August 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over the eastern Panhandle and southwest Nebraska late on August 4th and continued producing hail until the early morning hours of August 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 1:49 PM MST, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 1:49 PM MST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT MON AUG 4 2008

.SYNOPSIS...
SURFACE HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS WITH
FRONTAL BOUNDARY JUST TO THE SOUTH OVER KANSAS.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH A BLEND FOR
PRECIPITATION USED. CONVECTION HAS BEEN RUNNING ALONG FRONTAL
BOUNDARY TO THE SOUTH THROUGHOUT THE DAY. A SURFACE LOW IS TRYING
TO GET ORGANIZED ALONG THE BOUNDARY OVER NORTH CENTRAL KANSAS AND
CONVECTION FIRING ALONG FRONT RANGE INTO NORTHEAST COLORADO. HAVE
LEANED TOWARDS GFS SOLUTION WHICH HAS A BETTER HANDLE ON ONGOING
PRECIPITATION TODAY. WAVE MOVING THROUGH THE SOUTHERN ROCKIES ATTM
WILL INTERACT WITH BOUNDARY AND HAVE INCREASED TO CHANCE POPS
TONIGHT. 4000 JOULES/KG PROGGED ALONG SURFACE BOUNDARY THIS
EVENING. ALL OF WESTERN NEBRASKA SUSCEPTIBLE TO SEVERE TONIGHT.
ABUNDANT MOISTURE WITH MID AND UPPER FLOW FROM SOUTHWEST MONSOON
RIGHT OVER THE FORECAST AREA SYSTEMS WILL HAVE PLENTY OF MOISTURE
TO WORK WITH. HAVE CUT TEMPERATURES BACK ON TUESDAY WITH CLOUD
COVER AND RESIDUAL PRECIPITATION. BOUNDARY WILL AGAIN BE THE FOCUS
FOR CONVECTION TUESDAY AFTERNOON AND EVENING. FOCUS FROM THE
NEBRASKA PANHANDLE THROUGH SOUTHWEST NEBRASKA WEDNESDAY WITH CAPE
VALUES AGAIN AROUND 4000 JOULES/KG AND UPPER SYSTEM DIVING THROUGH
FAST NORTHWEST FLOW INTERACTING WITH BOUNDARY TO THE SOUTH AS
UPPER RIDGE BUILDS EAST.

IN THE EXTENDED THURSDAY THROUGH MONDAY SERIES OF BACKDOOR FRONTS
MOVE ACROSS THE AREA AS UPPER SYSTEMS DROP INTO GREAT LAKES TROUGH
WITH SLIGHT BLOCKING DOWNSTREAM. COOLER TOWARDS THE WEEKEND WITH
GRADUAL COOL DOWN AS RIDGE TO THE WEST TRIES TO MOVE EAST INTO THE
NORTHERN PLAINS. NORTHWEST FLOW WILL GO ALONG WITH THE 8 TO 10 DAY
BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION.

&&

.AVIATION...

ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
TONIGHT. DEVELOP IS EXPECTED OVER THE FRONT RANGE/WESTERN NEBRASKA
WITH STORMS THEM MOVING EAST. ANY THUNDERSTORMS CAN BRING A
REDUCTION OF CIGS AND VSBY TO MVFR AND POSSIBLE BRIEFLY TO IFR
CATEGORY. RESIDUAL MOISTURE IN THE WAKE OF THE STORMS HAS THE
POTENTIAL FOR A BRIEF PERIOD OF LOW MVFR STRATUS AND/OR MVFR/IFR
FOG. CONDITIONS IMPROVE TO VFR TOMORROW MORNING ACROSS THE REGION.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/POWER
Hazardous weather outlook, Aug 4, 6:04 PM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT MON AUG 4 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-051030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
804 PM CDT MON AUG 4 2008 /704 PM MDT MON AUG 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE
80 FOR THE REST OF TONIGHT. HEAVY RAIN IS THE MAIN
THREAT...HOWEVER SOME ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND
HAIL UP TO PENNY SIZE...ESPECIALLY ALONG AND SOUTH OF INTERSTATE
80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AND WEDNESDAY...A STATIONARY FRONT WILL MEANDER NORTH AND
SOUTH ACROSS NEBRASKA ACTING AS A FOCUS FOR STORM DEVELOP LATE IN
THE DAY OR AT NIGHT. WINDS ALOFT WILL REMAIN STRONG SUPPORTING
ISOLATED TO SCATTERED SEVERE STORMS CAPABLE OF LARGE
HAIL...INTENSE RAINFALL AND WIND DAMAGE. LOCAL STORM ENVIRONMENTS
MAY SUPPORT THE DEVELOPMENT OF A BRIEF TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The radar

The North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Garden

When
August 4, 8:05 PM MST
Where
Garden County, 1.03 mi E of Lisco
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.500, -102.600

Marble to golfball size hail and 50 MPH winds chipped the paint from the siding of a house and cracked two windows.

Hail, Garden

When
August 4, 8:25 PM MST
Where
Garden County, 5.86 mi NE of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -102.540

Hail, Sheridan

When
August 5, 1:50 AM MST
Where
Sheridan County, Hay Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
42.680, -102.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125149, 125150, 125152.